MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD
Model Number 48445G
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 10/15/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the current information provided, a possible root cause is that the tissue of the right lower lobe bronchus was too thick for the endowrist stapler 45 to transect.The surgeon stated that the bronchus was calcified and there was too much tension present while stapling.The reload was discarded by the site and is not available for evaluation.Isi has not received the endowrist 45 stapler instrument involved with this complaint.Isi has also attempted to gather additional information regarding the reported event.However, as of the date of this report, no new information has been obtained.A follow-up mdr will be submitted if the stapler instrument is returned (post failure analysis evaluation) or if additional information is received.A site history complaint review was performed and found no other complaints related to this product/event.No image or video clip for the reported event was submitted for review.A review of the system and instrument logs has been performed.There were no observed events in the available system logs that would suggest a product issue, and logged events are in line with normal system functionality.Although none of the reusable instruments were reused in subsequent procedures, a site review shows no complaint filed against the instruments.An isi advanced failure analyst (afa) engineer conducted stapler log review and results were as follows: logs showed that sureform 45 stapler pn 480445-04, ln: l90210113 0029, sn: (b)(4) was installed 10 times and fired 4 reloads (2 green followed by 2 black).All firings were completed per the logs with no pauses for compression.There were no incomplete clamps by this instrument.After the 4th firing, the instrument had initialization failures due to high drivetrain friction on the subsequent 6 installs.Further, logs showed that endowrist stapler 45 pn 480445-04, ln: t10200109 0036, sn: (b)(4) was installed one time (after the above sf45 instrument) with a green reload.Logs show firing failed at 90% completion.There were no incomplete clamps by this instrument.This complaint is reportable due to the following: during a da vinci-assisted right pulmonary lobectomy procedure, there was a stapling issue when the surgeon tried to staple the bronchus.An error stating ¿tissue too thick to continue¿ was received.There was a partial staple line seen.An air leak was subsequently discovered adjacent to the staple line and the procedure was converted to open to fix the leak by suturing a ¿patch¿ over the leakage.There was no bleeding due to the issue and the patient is currently doing well.The surgeon attributed the tear to too much tension during stapling of the bronchus.The bronchus was noted to be calcified intraoperatively.The stapling process caused a tear in the bronchus which required the procedure to convert to open to repair the tear by suturing a patch over the leakage.The patch repair is an intervention to preclude permanent impairment that was not planned as part of the procedure, and as such, is a reportable adverse event.This complaint is considered a reportable malfunction due to the following conclusion: it was alleged that the staple line was incomplete with no claim or evidence of mishandling/misuse.Review of stapler logs confirmed all firings were completed with no incomplete clamps or pauses for compression.Missing staples may contribute to an incomplete staple line.If not recognized during the procedure, medical intervention, including additional surgical procedures, may be required in the event that the staples are not delivered from the reload.At this time, it is unknown what caused the event to occur.Follow-up was attempted, but the missing patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date is not applicable.The product is not implantable.Insufficient product information was provided in order to obtain the date of manufacture.
 
Event or Problem Description
It was reported by an intuitive surgical, inc.(isi) clinical sales representative (csr), that towards the end of a da vinci-assisted pulmonary lobectomy surgical procedure, the surgeon was stapling the bronchus and a tear occurred in the bronchus.As a result, the procedure converted to an open procedure.It was noted by the initial reporter that the stapling issue occurred due to calcified tissue.Isi followed up with the initial reporter and obtained the following information on (b)(6) 2021.An endowrist 45 stapler was installed and fired across the right lower lobe bronchus.There was an error message stating, "tissue too thick to continue.Blade may be exposed.¿ there was a partial staple line seen on the bronchus.The csr is unsure whether there were any retained staples in the reload or if there was a hole in the staple line.The anesthetist then informed the surgeon that there was an air leak.A tube was inserted into the patient`s mouth and the air leak were located adjacent to the staple line.The procedure was converted to open surgery in order to fix the air leak.A patch was sutured over the air leak.There was no bleeding seen in the patient.The procedure was completed without further issues.The csr is unsure if there was any admission of the patient to the icu, whether there was prolongation of hospitalization or a prolonged air leak in the ward.The patient was reported to be doing well.The surgeon mentioned to the csr after the procedure that he examined the specimen that was removed, and the staple line was seen to be intact.The tear was seen at the side of the staple line on the remnant bronchus and the surgeon attributed the issue to too much tension while stapling.The bronchus was noted to be calcified intra-operatively.On (b)(6) 2021, isi followed up with the sterile reprocessing manager (srs) and was informed that the stapler reloads have been discarded.The stapler instrument will be returned for evaluation.Intuitive surgical, inc.(isi) made multiple follow-up attempts to obtain additional information from the surgeon.However, no further details have been received as of the date of this report.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12808152
Report Number2955842-2021-11499
Device Sequence Number5485268
Product Code GDW
UDI-Device Identifier10886874112820
UDI-Public(01)10886874112820(10)M91191126
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 10/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48445G
Device Catalogue Number48445G
Device Lot NumberM91191126 0537
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/15/2021
Initial Report FDA Received Date11/13/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown